Wyoming, 2015

Hail and Damaging Wind in Wyoming, August 17, 2015

August 17, 2015 · NWS CYS · 3 events in 1 county or zone

A line of thunderstorms produced large hail and damaging winds across northern Converse County in east central Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A line of thunderstorms produced large hail and damaging winds across northern Converse County in east central Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 17, 4:48 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 17, 4:48 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
548 PM MDT MON AUG 17 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 235 PM MDT MON AUG 17 2015

FORECAST CHALLENGES DEAL WITH A VARIETY OF TOPICS THIS AFTERNOON.
WE HAVE CHANCES FOR SEVERE THUNDERSTORMS EAST OF THE LARAMIE
RANGE...RED FLAG CONCERNS OUT WEST AND THEN THE RETURN OF FOG AND
STRATUS TONIGHT.

CURRENTLY...LATEST VISIBLE IMAGERY SHOWING STRATUS LAYER HANGING
TOUGH GENERALLY ALONG AND SOUTH OF A LINE FROM GLENDO TO ALLIANCE
THIS AFTERNOON. LATEST SPC MESOANALYST PAGE SHOWING A SOLIDLY
CAPPED ENVIRONMENT UNDER THIS STRATUS WITH CONVECTIVE INHIBITION
ANYWHERE FROM -50 J/KG UP BY WHEATLAND TO -300 J/KG OUT BY SIDNEY.
CONVERSE...NIOBRARA COUNTIES IN EAST CENTRAL WYOMING AND THE
NORTHERN PANHANDLE HAS BEGUN TO BREAK OUT WITH TEMPERATURES
CLIMBING INTO THE LOW 70S AS OF 1 PM. IR IMAGERY SHOWING AN UPPER
SHORTWAVE TRACKING INTO SOUTH CENTRAL MONTANA AND NORTH CENTRAL
WYOMING THIS AFTERNOON. NEED TO BE WATCHING OUR NORTHERN COUNTIES
TODAY FOR POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT. LATEST SPC DAY
1 OUTLOOK WAS EXPANDED NORTH TO INCLUDE THIS AREA AS WELL AS
WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. DID REMOVE SEVERE
THUNDERSTORM WORDING FROM OUR SOUTHERN ZONES AS THEY WILL MOST
LIKELY STAY IN STRATUS THROUGH THE AFTERNOON.

DID INTRODUCE SEVERE THUNDERSTORMS ACROSS OUR NORTHERN ZONES FOR
EARLY THIS EVENING. THAT SHORTWAVE MOVES INTO NORTHWESTERN SOUTH
DAKOTA. LATEST HRRR SIMULATED RADAR SHOWING SOME PRETTY STRONG
STORMS DEVELOPING ALONG A SQUALL LINE THAT DEVELOPS AFTER 00Z THAT
COULD PERSIST INTO THE LATE EVENING HOURS. STILL VERY CONDITIONAL
THOUGH AS LATEST MESOANALYSIS PAGE CAPS OFF LOW LEVELS AFTER
SUNSET. WOULD THINK THE ASSOCIATED SURFACE TROUGH/FRONT WITH THE
UPPER SHORTWAVE WOULD BREAK THAT CAP THOUGH.

TO THE WEST...KEPT CURRENT FIRE HEADLINES GOING AS THEY ARE FOR
FWZ 304 AND 306. THEY ARE VERY CLOSE TO VERIFYING RIGHT NOW...SO
RED FLAG WARNINGS ARE ON TRACK. NO CHANGES PLANNED.

THERE IS A BRIEF PERIOD THIS EVENING BEFORE THE SURFACE
FRONT/TROUGH MOVES THROUGH THE SOUTHERN CWFA WHERE WE SEE
SOUTHEASTERLY WINDS. WITH CURRENT STRATUS ALREADY IN PLACE...THINK
THERE IS A PERIOD BETWEEN ABOUT 9 PM AND 3 AM WHERE WE COULD SEE
FOG ONCE AGAIN. ONCE THE SURFACE TROUGH MOVES THROUGH...FAIRLY
STRONG NORTHWEST DOWNSLOPING WINDS SHOULD SCOUR OUT FOG/STRATUS
SHORTLY AFTER 06Z OR SO FROM NORTH TO SOUTH.

KEPT POPS GOING FOR OUR EASTERN ZONES WEDNESDAY AS WRAP-AROUND
ENERGY FROM THE DEPARTING LOW IMPACTS THE PANHANDLE AND MAYBE OUR
EXTREME EASTERN COUNTIES.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 235 PM MDT MON AUG 17 2015

A GENERALLY DRY AND MILD/WARM PATTERN EXPECTED TO PREVAIL AVER THE
CWA DURING THE PERIOD. TEMPERATURES WILL TURN WARMER THURSDAY AS
DOWNSLOPE FLOW DEVELOPS IN RESPONSE TO LEE TROFFING SETTING UP
OVER THE HIGH PLAINS. THIS WILL CONTINUE THROUGH FRIDAY AHEAD OF A
DIGGING UPPER TROF THAT WILL MOVE INTO THE NRN ROCKYS FRIDAY
NIGHT. THIS WILL PUSH THE NEXT COOL FRONT ACROSS THE CWA SATURDAY
WITH A BIT OF CONVECTION POSSIBLE WITH IT. EC QUICKER THAN THE GFS
WITH THIS SYSTEM BY ABOUT 12 HOURS WITH COULD IMPACT MAX TEMPS FOR
SATURDAY. SUNDAY AND MONDAY DRY AND SEASONAL WITH A BUILDING
UPPER RIDGE OVER THE ROCKY MTNS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 548 PM MDT MON AUG 17 2015

LIFR CONDITIONS IN STRATUS/FOG WILL REMAIN IN PLACE AT KSNY THIS
EVENING WITH MVFR/IFR AT KAIA AND KBFF IN PERSISTENT MOIST UPSLOPE
FLOW AT THE SFC. LOOKING AT VFR CONDITIONS ELSEWHERE...AT
LEAST UNTIL THE SFC COLD FRONT MOVES SOUTHEAST ACROSS THE AREA
AFTER 03Z. WITH THE COLD FRONT WILL COME WIDESPREAD MAINLY
MVFR/IFR CIGS ACROSS THE AREA ALONG WITH SHOWERS/TSTORMS AND
GUSTY NORTHWEST WINDS. STORM CHANCES SHOULD END FROM NW-SE BY
SUNRISE WITH RAIN SHOWERS POSSIBLE THROUGH TUESDAY MORNING.
CONDITIONS SHOULD IMPROVE THROUGH THIS TIME. WIND GUSTS ARE
EXPECTED TO BE 20 TO 30 KTS FOR MOST SITES THRU MUCH OF TUESDAY.

&&

.FIRE WEATHER...
ISSUED AT 235 PM MDT MON AUG 17 2015

WINDS HAVE BEGUN TO INCREASE OUT ACROSS CARBON COUNTY AND WESTERN
ALBANY COUNTY THIS AFTERNOON. LATEST OBSERVATIONS SHOWING
HUMIDITIES FALLING INTO LOW TEENS AND UPPER SINGLE DIGITS AT 1 PM.
WINDS ARE ON THE INCREASE AS WELL...SO CURRENT FIRE WEATHER
HEADLINES LOOK TO BE ON TRACK. WILL CONTINUE CURRENT RED FLAG
WARNINGS AS THEY ARE AS HEADLINES ARE IN GOOD SHAPE. LOOKING AT
LOW AFTERNOON HUMIDITIES ON A DAILY BASIS WEST OF THE LARAMIE
RANGE THROUGH THE WEEK. FORTUNATELY...WINDS LOOK TO BE WEAK AT
LEAST THROUGH THURSDAY BEFORE ANOTHER LOW PRESSURE SYSTEM
APPROACHES FROM THE WEST. COULD BE LOOKING AT CRITICAL FIRE
WEATHER CONDITIONS FRIDAY INTO SATURDAY AS THIS LOW SLOWLY TRACKS
INTO MONTANA.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR WYZ304-306.

NE...NONE.
&&

SHORT TERM...GCC
LONG TERM...RE
AVIATION...RJM
FIRE WEATHER...GCC
Hazardous weather outlook, Aug 17, 4:01 AM MST, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
501 AM MDT MON AUG 17 2015

WYZ104-105-109>115-181115-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
501 AM MDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WESTERLY WINDS AND LOW RELATIVE HUMIDITY WILL CREATE CRITICAL
FIRE WEATHER CONDITIONS FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL
CARBON COUNTY. A RED FLAG WARNING IS IN EFFECT FROM NOON TODAY
THROUGH 8 PM THIS EVENING. ISOLATED AFTERNOON THUNDERSTORMS WILL
DEVELOP OVER THE MOUNTAINS WITH GUSTY WINDS AND BRIEF MODERATE RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
181115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
501 AM MDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL CONTINUE THIS MORNING EAST OF THE LARAMIE RANGE.
THE FOG MAY BE DENSE AT TIMES EARLY WITH VISIBILITIES REDUCED TO A
HALF MILE OR LESS...MAINLY NEAR THE INTERSTATE 80 SUMMIT AND
BETWEEN CHEYENNE AND SIDNEY.

UPSLOPE LOW LEVEL EASTERLY FLOW AND STRONGER WESTERLY WINDS ALOFT
WILL FOCUS ALONG AND EAST OF THE LARAMIE RANGE IN SOUTHEAST
WYOMING FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING. SOME OF THE STORMS MAY PRODUCE HAIL UP TO
ONE INCH IN DIAMETER...STRONG WINDS AND HEAVY RAIN. THE MOST
LIKELY AREA TO BE AFFECTED BY SEVERE WEATHER WILL BE THE CENTRAL
AND SOUTHERN LARAMIE RANGE EAST THROUGH LARAMIE AND SOUTHERN
GOSHEN COUNTIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AREAS OF FOG WILL BE POSSIBLE TUESDAY MORNING EAST OF THE LARAMIE
RANGE.

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND JUST EAST OF THE
LARAMIE RANGE...INCLUDING GLENDO...WHEATLAND...CHUGWATER AND
CHEYENNE BETWEEN 3 PM AND 9 PM.

In the hours before

Special weather statement, Aug 17, 3:11 PM MST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
411 PM MDT MON AUG 17 2015

WYZ116-117-172245-
SOUTH LARAMIE RANGE FOOTHILLS WY-SOUTH LARAMIE RANGE WY-
411 PM MDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE AND
SOUTHEASTERN ALBANY COUNTIES UNTIL 445 PM MDT...

AT 410 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PUMPKIN VINE...OR 19 MILES SOUTH OF LARAMIE...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PUMPKIN VINE...BUFORD AND TIE SIDING.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 335 AND
344.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHEASTERN WYOMING.

LAT...LON 4109 10562 4115 10514 4100 10515 4100 10561
TIME...MOT...LOC 2210Z 266DEG 31KT 4103 10551

MAZUR
Special weather statement, Aug 17, 5:42 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
642 PM MDT MON AUG 17 2015

WYZ101-180115-
CONVERSE COUNTY LOWER ELEVATIONS WY-
642 PM MDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CONVERSE COUNTY
UNTIL 715 PM MDT...

AT 642 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF ANTELOPE HILLS...OR 21 MILES NORTHEAST OF CASPER...
MOVING SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
CONVERSE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
EAST CENTRAL WYOMING.

LAT...LON 4308 10577 4289 10589 4300 10607 4318 10607
      4319 10606
TIME...MOT...LOC 0042Z 307DEG 25KT 4310 10611

MAZUR
Special weather statement, Aug 17, 5:44 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
644 PM MDT MON AUG 17 2015

NEZ054-055-WYZ119-180245-
KIMBALL-CHEYENNE-EAST LARAMIE COUNTY-
INCLUDING THE CITIES OF...KIMBALL...SIDNEY...BURNS...CARPENTER...
ALBIN...PINE BLUFFS
644 PM MDT MON AUG 17 2015

...PATCHY DENSE FOG BEING REPORTED AROUND KIMBALL NEBRASKA...

AREAS OF FOG HAVE BECOME LOCALLY DENSE AROUND KIMBALL NEBRASKA
EARLY THIS EVENING WITH VISIBILITIES REDUCED TO AROUND ONE
QUARTER OF A MILE IN SPOTS. MOTORISTS TRAVELLING INTERSTATE 80
BETWEEN CHEYENNE AND SIDNEY NEED TO BE PREPARED TO SLOW DOWN WHEN
ENCOUNTERING DENSE FOG. BE SURE TO ALLOW EXTRA DISTANCE BETWEEN
YOU AND THE VEHICLE IN FRONT OF YOU.

The radar

The Riverton/Lander radar (KRIW), 214 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Converse

When
August 17, 6:50 PM MST to 6:53 PM MST
Where
Converse County, 33 mi WNW of Bill
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.413, -105.876

Half dollar size hail was reported 33 miles west-northwest of Bill.

Hail, Converse

When
August 17, 7:35 PM MST to 7:38 PM MST
Where
Converse County, 15 mi W of Bill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.230, -105.568

Quarter size hail was observed 15 miles west of Bill.

Thunderstorm Wind, Converse

When
August 17, 7:35 PM MST to 7:38 PM MST
Where
Converse County, 15 mi W of Bill
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.230, -105.568

Estimated wind gusts of 55 to 60 mph were observed 15 miles west of Bill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588964, 588965, 588966.